Alternative medicine invades medical schools

This is consistent with the woo that AMSA continues to push:

At participating med schools, students are being taught to ask patients what, if any, alternative therapies they are using “” if for no other reason than to flag practices that could interfere with their medical treatment. Some herbs, for example, can interfere with the body’s absorption of certain drugs.

(via The WSJ Health Blog)

Comments are moderated before they are published. Please read the comment policy.

  • Vitum Medicinus

    Hopefully this comes to Canadian medical schools too. While we had a lecture on herbal supplements and the efficacy and interactions of the most common ones, that was about it. Other than that, the only exposure we’ve had to alternative medicine is the odd prof mocking it. Not the best way to instill interdisciplinarity…something I’ve been ranting about lately on my blog.

  • Anonymous

    Perhaps this would be a good place for an honest discussion of just why it is that so many people turn to alternative medicine.

    In my own case, I developed a statin-induced leg muscle problem that did not fully resolve after discontinuing the statin. My primary care doctor gave up and sent me to a specialist. The specialist gave up and sent me to physical therapy. The physical therapy was useless. I lived with the “unsolvable” and somewhat debilitating problem for over a year before somebody on a statin side-effects board suggested a very specific over-the-counter dietary supplement that turned out to completely relieve my symptoms. I have since found out that that supplement is routinely used in conventional medicine as part of the treatment for a family of muscle disorders. I still take it regularly over a year later because the muscle problems return rapidly if I stop taking it.

    In summary, an alternative approach worked for me when my doctors didn’t.

  • Anonymous

    or maybe your leg cramps just got better on their own after a year. Nothing like anecdotes to drive health care.

    Interdisciplinarity, my a$$

  • Anonymous

    Anon 11:46, did you note how Anon 11:24 premised his/her statement that the cramps come back everytime the supplement is stopped?
    Anon 11:24 wants to share the wealth of big pharma; perhaps preferring to suffer CVD consequences of dyslipidemia later instead of tolerating the “statin-induced leg muscle problem”?
    Anon 11:24 – what supplement is it?

  • Rich, MD

    Probably CoEnzyme-Q10.

  • Anonymous

    It’s L-Carnitine.

  • Anonymous

    Isn’t it ironic that the first doctor response to Anonymous 11:24 is made by a doctor who does not comprehend “I still take it regularly over a year later because the muscle problems return rapidly if I stop taking it”. And no, it’s not CVD either. That has been ruled out. Shame on all of you.

  • Anonymous

    Oh yeah, I’m dying of shame

    which is more than oen can say about herbalist charlatans

  • Anonymous

    Contempt for the charlatans is understandable and justified, especially since there are a lot of them in alternative medicine, but lack of concern about why people turn to alternative medicine in large numbers is not.

  • Anonymous

    People turn to alternative medicine for the same reason they turn to religion: reality is unfriendly. Cold, scientific reality is particularly unfriendly. CAM excels at telling people what they want to hear. CAM will never say “you have an average of 20 months to live”. CAM will never say “there is no known effective treatment for this”.

  • Anonymous

    I agree that most alternative medicine is bologna, but many patients swear by some herbs, and as long as it isn’t hurting, what is the harm? As doctors, we should care when our patients are telling us they are better. Also, medical students SHOULD be learning about alternative medicine – I didn’t learn enough about it – because many patients do take herbs and medicinals, and there can be some dangers involved that we need to be aware of. I’m not at all suggesting we learn to be practitioners of a nearly useless art, but if our patients are doing it and it affects our practice, we need to know about it.